Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 155, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2018, 11:35 AM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 11:35 AM CDT (16:35 UTC)
- Expired
- Jun 26, 2018, 12:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 8:58 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
280
WUUS53 KTOP 261635
SVRTOP
KSC045-087-177-261730-
/O.NEW.KTOP.SV.W.0155.180626T1635Z-180626T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1135 AM CDT TUE JUN 26 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Jefferson County in northeastern Kansas...
Central Shawnee County in east central Kansas...
Northern Douglas County in east central Kansas...
* Until 1230 PM CDT.
* At 1135 AM CDT, a severe thunderstorm was located near Silver Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Topeka, Lawrence, Tecumseh, Eudora, Silver Lake, Perry, Lecompton,
Williamstown, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9587 3919 9583 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 1635Z 277DEG 38KT 3910 9580
HAIL...1.00IN
WIND...60MPH
$$
Baerg4 follow-up statements
827
WWUS53 KTOP 261644
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1144 AM CDT TUE JUN 26 2018
KSC045-087-177-261730-
/O.CON.KTOP.SV.W.0155.000000T0000Z-180626T1730Z/
Jefferson-Shawnee-Douglas-
1144 AM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN JEFFERSON...CENTRAL SHAWNEE AND NORTHERN DOUGLAS
COUNTIES...
At 1143 AM CDT, a severe thunderstorm was located over northeastern
Topeka, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Topeka, Lawrence, Tecumseh, Eudora, Silver Lake, Perry, Lecompton,
Williamstown, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9587 3919 9583 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 1643Z 277DEG 38KT 3909 9568
HAIL...1.00IN
WIND...60MPH
$$
Baerg502
WWUS53 KTOP 261653
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1153 AM CDT TUE JUN 26 2018
KSC045-087-177-261730-
/O.CON.KTOP.SV.W.0155.000000T0000Z-180626T1730Z/
Jefferson-Shawnee-Douglas-
1153 AM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN JEFFERSON...CENTRAL SHAWNEE AND NORTHERN DOUGLAS
COUNTIES...
At 1152 AM CDT, severe thunderstorms were located along a line
extending from Perry to Tecumseh to 3 miles southeast of Silver Lake,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Topeka, Lawrence, Tecumseh, Eudora, Silver Lake, Perry, Lecompton,
Williamstown, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 351 and 355.
Kansas Turnpike between mile markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3901 9587 3919 9583 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 1652Z 275DEG 42KT 3908 9541 3906 9558 3907 9580
HAIL...1.00IN
WIND...60MPH
$$
Baerg602
WWUS53 KTOP 261701
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1201 PM CDT TUE JUN 26 2018
KSC045-087-177-261730-
/O.CON.KTOP.SV.W.0155.000000T0000Z-180626T1730Z/
Jefferson-Shawnee-Douglas-
1201 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN JEFFERSON...NORTHEASTERN SHAWNEE AND NORTHERN DOUGLAS
COUNTIES...
At 1200 PM CDT, severe thunderstorms were located along a line
extending from near Williamstown to 3 miles west of Lecompton to
Topeka, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Topeka, Lawrence, Tecumseh, Eudora, Perry, Lecompton, Williamstown,
Perry Lake and Grantville.
This includes the following highways...
Interstate 70 near mile marker 355.
Kansas Turnpike between mile markers 177 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9580 3914 9576 3918 9564 3916 9518
3913 9518 3913 9519 3897 9519 3896 9517
3898 9516 3897 9513 3897 9511 3895 9509
3896 9508 3898 9508 3899 9506 3886 9506
3899 9575
TIME...MOT...LOC 1700Z 275DEG 42KT 3907 9529 3905 9547 3906 9569
HAIL...1.00IN
WIND...60MPH
$$
Baerg570
WWUS53 KTOP 261717
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1217 PM CDT TUE JUN 26 2018
KSC177-261727-
/O.CAN.KTOP.SV.W.0155.000000T0000Z-180626T1730Z/
Shawnee-
1217 PM CDT TUE JUN 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHAWNEE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
east central Kansas.
LAT...LON 3894 9550 3913 9550 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 1717Z 277DEG 38KT 3905 9509 3903 9527 3904 9549
$$
KSC045-087-261730-
/O.CON.KTOP.SV.W.0155.000000T0000Z-180626T1730Z/
Jefferson-Douglas-
1217 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES...
At 1217 PM CDT, severe thunderstorms were located along a line
extending from 4 miles south of Tonganoxie to 4 miles southeast of
Williamstown to 4 miles southeast of Grantville, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawrence, Eudora, Perry, Lecompton and Williamstown.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 9550 3913 9550 3916 9518 3913 9518
3913 9519 3897 9519 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3886 9506
TIME...MOT...LOC 1717Z 277DEG 38KT 3905 9509 3903 9527 3904 9549
HAIL...1.00IN
WIND...60MPH
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:39 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 26, 9:39 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 939 AM CDT Tue Jun 26 2018 .MESOSCALE DISCUSSION... Issued at 938 AM CDT Tue Jun 26 2018 Early this morning, multiple surface boundaries are evident per 13Z observations along the central Plains. The primary area of convective focus is southwest of Salina, where a cluster of strong-severe storms has formed along a west-east zone of baroclinicity/effective boundary. Rich low-level moisture and steep midlevel lapse rates have fostered an environment capable of producing large hail. With 700-500-mb lapse rates around 8 C/km sampled by the 12Z Dodge City sounding, coupled with 30-35 kt of deep shear, the environment will remain favorable for this activity to continue spreading eastward/southeastward during the next few hours as warm advection/isentropic ascent continue. This activity likely remains rooted atop a nocturnal stable layer for the next hour or two. However, as the base of effective-inflow layers descend in response to diabatic surface-layer heating, this activity may become surface-based with increasing potential for damaging winds and large hail. This transition to surface- based convection may occur rather quickly as surface heating of a favorably moist boundary layer -- i.e., lower 70s surface dewpoints -- south of the effective boundary supports efficient erosion of convective inhibition. While large hail -- possibly up to baseball size with sustained supercell structures -- and damaging winds will remain the main hazards, sufficient low-level shear associated with a LLJ trailing west- southwestward into the region may support a nonzero tornado risk. && .SHORT TERM...(Today and tonight) Issued at 314 AM CDT Tue Jun 26 2018 Early this morning, a compact upper low was located near the Nebraska-Iowa boarder with ongoing showers and thunderstorms rotating around this feature across northeast Kansas. These storms are expected to continue through at least the morning hours as this system gradually shifts eastward through the day on Tuesday. By sunrise, the west-to-east oriented surface boundary is expected to be located near the I-70 corridor with the possibility for additional convective development late morning into the early afternoon associated with an increase in isentropic lift. Depending exactly on how convection early this morning behaves (and its associated cloud cover) there could be a few solutions on how storms develop later on in the day. Hi-res guidance suggests late morning storms will develop along I-70 and morph into a complex moving southeast and out of the area by early afternoon with additional storm development in the late afternoon/early evening. The NAM looks to dissipate morning convection by the afternoon with storm initiation in the early evening. With dewpoints this afternoon in the low to mid 70s, CAPE values near 3000 J/kg, and 0-6 km bulk shear around 40 knots, the environment looks favorable for some storms to become severe this afternoon. With the quasi-stationary boundary in the area, the threat for a tornado cannot be ruled out mainly with any storms that start out as supercellular near the boundary. The main threat, however, looks to be damaging winds and hail this afternoon into tonight as storms may tend to evolve into complexes. The main area for these storms will be limited to south of I-70 and into east central Kansas. Locally heavy rainfall will also be possible with this activity. Tonight, the upper low will continue to move eastward shifting precipitation southeast of northeast Kansas. Went slightly lower with high temperatures for this afternoon with storms forecast most of the day. Highs range from the low 90s to upper 80s across northeast Kansas. Lows will be in the upper 60s tonight. .LONG TERM...(Wednesday through Monday) Issued at 314 AM CDT Tue Jun 26 2018 A mid and upper level ridge will expand across the central Plains on Wednesday and remain over the area through Friday. Warm advection is increases during this time with peaking on Thursday as the thermal ridge axis extends across north central and northeast Kansas. Temperatures warm into the 90s to around 100 on Wednesday, peaking on Thursday with most locations warming to around 100 to 104. The hot temperatures will remain across much of the area again on Friday and linger possibly into Saturday. During this time dew points primarily in the 60s are expected which will combine with the temperatures to produce heat indices in the 100 to 107 degree range. Will continue with the Heat Advisory for all of the area from Wednesday through Friday, although some areas of northeast Kansas may remain below advisory levels on Wednesday. Over the weekend an upper level trough will move out of the Rockies and across the northern Plains flattening the ridge as it does so. This will bring a frontal boundary southward into Kansas which will bring some relief from the hot temperatures as well as a chance for thunderstorms. A zonal flow sets up for the beginning of next week with northern Kansas on the southern edge of the westerlies and some periodic small chances of convection. Temperatures Sunday and Monday cool off to near normal values for early July in the upper 80s to lower 90s. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 608 AM CDT Tue Jun 26 2018 Showers and thunderstorms this morning have moved east of terminals with VFR conditions expected through the period. There is another chance for storms tonight but models suggest this may remain south of terminals so have not mentioned TSRA in this TAF issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Wednesday to 10 PM CDT Friday for KSZ008>012-020>024-026-034>040-054>056-058-059. && MESOSCALE...Bunker/Cohen/Gargan SHORT TERM...Heller LONG TERM...53 AVIATION...Heller
Hazardous weather outlook, Jun 26, 9:25 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 925 AM CDT Tue Jun 26 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-271430- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 925 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe thunderstorms are possible today, especially for this afternoon and evening. The greatest risk for severe storms will be along and south of Interstate 70. Damaging winds and large hail will be primary hazards with this activity. The strongest storms may be capable of producing golfball to baseball size hail. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon heat indices of 100 to 108 degrees are expected for most locations from Wednesday through Friday and may persist into Saturday. A Heat Advisory is in effect from Wednesday afternoon through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen/Bunker
In the hours before
Special weather statement, Jun 26, 10:25 AM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Topeka KS 1025 AM CDT TUE JUN 26 2018 KSZ035-261615- Dickinson- 1025 AM CDT TUE JUN 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY UNTIL 1115 AM CDT... At 1025 AM CDT, Doppler radar was tracking a strong thunderstorm over Salina, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Abilene, Chapman, Solomon, Enterprise, Hope and Carlton. This includes Interstate 70 between mile markers 267 and 283. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 400 PM CDT for central Kansas. LAT...LON 3898 9737 3897 9698 3861 9700 3861 9737 TIME...MOT...LOC 1525Z 276DEG 31KT 3881 9759 Baerg
Special weather statement, Jun 26, 11:28 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1128 AM CDT TUE JUN 26 2018
KSZ026-039-040-261700-
Shawnee-Jefferson-Douglas-
1128 AM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND NORTHWESTERN DOUGLAS COUNTIES UNTIL NOON CDT...
At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Lake, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Topeka, Rossville, Tecumseh, Silver Lake, Perry, Meriden, Lecompton,
Clinton, Willard, Williamstown, Perry Lake, Grantville and Clinton
Lake.
This includes the following highways...
Interstate 70 between mile markers 346 and 355.
Kansas Turnpike between mile markers 176 and 197.
LAT...LON 3890 9536 3902 9595 3910 9595 3911 9599
3921 9597 3917 9530
TIME...MOT...LOC 1628Z 278DEG 41KT 3911 9587
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:25 AM CDT | Special Weather Statement | TOP | Dickinson | 50 min |
| Jun 26, 11:28 AM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Jun 26, 12:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 18 min |
| Jun 26, 1:46 PM CDT | Special Weather Statement | TOP | Anderson | 14 min |
| Jun 26, 6:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| Jun 26, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.